Colorado, 2019

Winter Weather in Colorado, May 8 to 9, 2019

May 8 to 9, 2019 · NWS GJT · 6 events in 6 counties and zones

A series of fast moving upper level disturbances brought light to moderate snowfall amounts to the mountains of Western Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of fast moving upper level disturbances brought light to moderate snowfall amounts to the mountains of Western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 4:17 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, May 8, 4:17 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
517 AM MDT Wed May 8 2019

.SHORT TERM...(Today through Thursday)
Issued at 337 AM MDT Wed May 8 2019

A shortwave trough comprised of several vorticity maximums is
currently tracking southward over the Great Basin and is
forecasted to move over the Four Corners later today. As it does
it will begin to round the base of the trough and eject eastward
out over the Central Plains tonight. This system will push a cold
front into the area today allowing cooler temperatures to advect
southward and will be the focus for scattered showers and
thunderstorms. In addition to the front further south the day time
heating should support terrain-driven convection by this
afternoon. Instability will be strongest across southwest Colorado
as well as southeast Utah, but the deep layer shear does not
appear to be sufficient for any organized storms. Snow levels
will remain around 8-10 kft through early evening, but convection
could lower the levels locally and cause a quick burst of snowfall
below these elevations. Impacts are more likely during the
overnight, although both the HREF and SREF are indicating a
potential for snowfall rates of 1-2 inches per hour this afternoon
through late tomorrow morning. The big uncertainty will be can
the snowfall rates beat the solar insolation to result in
accumulations on the roads during the day time hours. To account
for convective rates impacting travel decided to start the
headlines this afternoon. High temperatures will run 10-15 degrees
cooler than yesterday given 700 mb temperatures will be dropping
as well as the increase in precipitation and clouds. Road
conditions in the higher elevations should deteriorate with the
loss of heating this evening.

Tonight additional shortwave energy moves southward out of western
Canada toward the Great Basin. In the process the wave will become
cut off and retrograde towards the California coast. In response to
the wave lifting out over the plains midlevel flow increases out of
the north and northeast across the area. The 700 mb temperatures
will continue to crash along with the snow levels as the dynamics
come together in the central and southern Colorado mountains. By
tomorrow morning the snow levels could reach as low as 6 kft in
northern areas and 8 kft in southern areas.

Not much changes tomorrow as the large-scale ascent hangs around
the Divide allowing the mountain snow and valley rain to persist.
Snow levels gradually lift during the day, which will keep
accumulation potential above 8-9 kft. The Unitas mountains have a
favorable wind direction out of the northeast, but the moisture
may be limited. The ELkhead and Park ranges will battle
downsloping winds so amounts are marginal there. With a general
lack of strong forcing for ascent it is uncertain how much snow
the northern valleys actually get tonight if any at all despite
the temperatures supporting snow. Given these circumstances
headlines have not been issued for these areas. By tomorrow night
the precipitation becomes confined to the southern mountains in
close proximity to the front that stalls and becomes rather
diffuse. A surge of moisture supported by an increase in
southwesterly flow could bring another round of snow to the San
Juans tomorrow night.

With all that in mind the watch has been upgraded to an advisory
for the Flat Tops, northern Sawatch, Elk, West Elk ranges as well
as the Grand and Battlement Mesas from this afternoon through
tomorrow evening, which is when the snow rates should generally
decrease at these locations. The snowfall totals are still
expected to be 5-12 inches with locally higher amounts possible.
The San Juan mountains could get another round tomorrow night so
amounts are more around 10-20 inches. Therefore the watch has been
upgraded to a warning which goes from this afternoon through
tomorrow night.

.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM MDT Wed May 8 2019

Amplified ridging off each coastline will lead to a blocked
pattern in the West. Models continue in agreement in retrograde
low pressure to the southwest where it merges with a Pacific low
by Friday morning. During this timeframe a strong cold front will
be driven deep into southern Texas leaving a deep easterly flow
across the lower spine of the southern Rockies. This will be one
mositure source. Upstream...the subtrop jet will be pulling a
second batch of moisture into the Southwest around the Rex Low
over SoCal. With south to southwest mid level flow over the low
level easterlies the perfect upglide situation will be in place
over our southern CWA on Friday. This warm advection and deep
moisture is likely to wreak havoc on the accumulating snow level
though released conditional instability will be trying to push
these levels downwards. PWAT still showing near 3/4 of an inch in
the 4 Corners region and expect PoPs will be quite high. There
appears to be strong convection forming to the south...how this
interferes with the moisture transport northward is one caveat to
consider as well. Rain on snow and runoff problems will be another
issue to ponder through the day. By Friday evening the northern
stream becomes more dominant sweeping a col then drier air into
at least the northern 2/3 of CWA for Saturday. By then a textbook
Rex is set up over the Western States with a lingering boundary
and moisture stuck somewhere near or south of the 4 Corners. How
...when and where this low finally begins to move eastward is
still up for debate. The Euro keeps it the farthest south and a
much drier forecast is the result for us. The GFS is the farther
north and wetter solution. Showers could linger into the new week
as well so the climate outlook of better chances of wetter and
cooler may just pan out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 514 AM MDT Wed May 8 2019

Showers with areas of thunderstorms will be expanding in coverage
through the late morning hours as a system dropping in from the
north nudges the 4 Corners system eastward. Colder air aloft with
this second storm will aid in instability which is related to the
shower activity. This cooler air will also allow push cigs down to
ILS conditions at many TAF sites by mid morning. MVFR is forecast
to become a bit more probable by early afternoon. These conditions
likely to stick around through the end of the taf period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 PM this afternoon to 6 PM MDT
     Thursday for COZ009-010-012-013.

     Winter Storm Warning from 3 PM this afternoon to 6 AM MDT Friday
     for COZ018-019.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...15
AVIATION...KJS
Hazardous weather outlook, May 8, 2:22 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
322 AM MDT Wed May 8 2019

COZ001>014-017>023-UTZ022>025-027>029-090930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
322 AM MDT Wed May 8 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms become widespread today as a front
moves through the area. This will allow snow levels to drop and
accumulations are possible as early as this afternoon. The
chances for mountain snow will continue tonight with multiple
headlines in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

By Thursday morning the snow levels could drop as low as 6000
feet across northern Colorado and Utah, but the majority of the
snow will fall in the central and southern mountains in Colorado.
The chances for snow showers will persist through the weekend
mainly across the San Juan mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, West Elk and Sawatch Mountains

When
May 8, 7:00 AM MST to May 9, 9:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 5 to 8 inches with up to 16 inches recorded at the Porphyry Creek SNOTEL site.

Winter Weather, Northwestern San Juan Mountains

When
May 8, 7:00 AM MST to May 9, 3:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 2 to 7 inches.

Winter Weather, Southwestern San Juan Mountains

When
May 8, 8:00 AM MST to May 9, 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 3 to 6 inches with local amounts up to 8 inches at the Weminche SNOTEL site.

Winter Weather, Grand and Battlement Mesas

When
May 8, 9:00 AM MST to May 9, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Estimated snowfall amounts across the zone ranged from 4 to 8 inches.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
May 8, 2:00 PM MST to May 9, 5:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 5 to 10 inches, mainly above 9000 feet with 2 to 4 inches below 9000 feet.

Winter Weather, Flattop Mountains

When
May 8, 3:00 PM MST to May 9, 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 3 to 7 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814938, 814940, 814941, 814942, 814943, 814945.